A 65-year-old with non-small cell lung cancer developed autoimmune haemolytic anaemia while receiving pembrolizumab containing chemoimmunotherapy. Initially thought to be due to pembrolizumab induced haemolysis, he was treated with steroids, and pembrolizumab was held. Haemolysis was refractory to steroids and blood was observed to agglutinate in cold room temperatures. Cold agglutinins in high titre and monoclonal serum IgM kappa protein were detected. Bone marrow biopsy showed marginal zone lymphoma confirming low grade B-cell lymphoma causing cold agglutinin disease. B-cell depletion by rituximab stopped haemolysis, and pembrolizumab was safely continued for lung cancer.
- haematology (incl blood transfusion)
- lung cancer (oncology)
Statistics from Altmetric.com
Contributors NRK, PM and NAK treated the patient. NS interpreted the peripheral smear and bone marrow. PM wrote the first draft. NRK elaborated the draft and performed a thorough literature search. NS and NAK edited the final draft. NRK obtained patient consent and PM obtained perspective from the patient. All authors reviewed the final version.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.